Winter Storm, Natrona County Lower Elevations
- When
- December 8, 8:00 AM MST to 6:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The passage of a cold front brought favorable upslope flow to Casper and the immediate surrounding area. Also, low pressure to the southwest helped generate several bands of northward moving snow showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The passage of a cold front brought favorable upslope flow to Casper and the immediate surrounding area. Also, low pressure to the southwest helped generate several bands of northward moving snow showers. This combination produced six to nine inches of snow in and around the city of Casper. Traffic was slowed considerably during the afternoon and early evening hours due to icy and snowpacked roads and reduced visibility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 8, 3:37 AM MST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 337 AM MST MON DEC 8 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT SHORTWAVE DIGGING SOUTH OVER SOUTHWEST IDAHO THIS MORNING WITH FLOW BACKING OVER EASTERN IDAHO/WESTERN WYOMING IN THE BAROCLINIC BAND. ALSO HAVE COLD FRONT DIGGING SOUTH ACROSS MONTANA. LIGHT TO MODERATE...AND EVEN LOCALLY HEAVY SNOW...FALLING OVER THE FAR WEST...AS WELL AS OVER THE NORTHERN BIGHORN MOUNTAINS. OUT WEST...FLOW BACKING SOUTH SOUTHWEST BECOMING UNFAVORABLE FOR SNOWFALL IN THE WESTERN MOUNTAINS. TRAILING EDGE OF BAROCLINIC PRECIP MOVING RAPIDLY TOWARDS THE WYOMING BORDER WHICH IS ALREADY IN NORTHWEST YNP. SO EXPECT THE SNOW TO BE ENDING OVER MUCH OF YELLOWSTONE BETWEEN 12-15Z...THE TETONS AROUND 15Z. WILL LIKELY CONTINUE IN THE SALTS AND WYOMING RANGES INTO THE AFTERNOON. LOOKS LIKE UP TO 4 INCHES FOR THE WEST...WITH PERHAPS AN INCH OR TWO IN THE VALLEYS LOOKS SOMEWHAT MORE FAVORABLE IN THE EAST AS WE HAVE RRQ JET DYNAMICS OVER SOUTHERN MONTANA THIS MORNING AIDING PRECIP OVER NORTHERN WYOMING. HOWEVER...THIS WILL HEAD EAST OF THE AREA BY LATE MORNING. WILL THEN HAVE TO RELY ON FRONTAL AND UPSLOPE DYNAMICS. THE FRONT WILL MOVE INTO NORTHERN WYOMING BETWEEN 09-12Z...AND INTO THE CENTRAL BETWEEN 15-18Z AND INTO SWEETWATER COUNTY IN THE AFTERNOON. LIGHT SNOW WILL FILL IN BEHIND THE FRONT WITHIN AN HOUR OR TWO OF THE FRONTAL PASSAGE. WILL HAVE SOME UPSLOPE COMPONENTS OVER THE NORTHERN AND SOUTHERN BIGHORNS...CASPER MOUNTAIN AND EASTERN ABSAROKAS AND WIND RIVERS...AS WELL AS ADJACENT LOW ELEVATIONS. WILL HAVE THE BEST POTENTIAL TO REACH ADVISORY CRITERIA IN THE BIGHORNS WHERE THE JET DYNAMICS THROUGH THIS MORNING AS WELL AS FRONTAL AND UPSLOPE FORCING TO AID SNOWFALL. WILL KEEP ADVISORY GOING FOR THE BIGHORNS THROUGH 5 PM. SNOWFALL OF 4 TO 8 INCHES POSSIBLE THERE...WITH 3 TO 6 INCHES IN THE REMAINDER OF THE MOUNTAINS. AS FOR THE LOWER ELEVATIONS...1 TO 3 INCHES ADJACENT TO THE MOUNTAINS WITH AN INCH OR TWO OVER THE REMAINDER. DRIFTING AND EVEN SOME BLOWING SNOW IS POSSIBLE WITH THE NORTH TO NORTHEAST POST-FRONTAL WINDS 15 TO 25 MPH...ESPECIALLY JOHNSON COUNTY. SNOW WILL TAPER OFF RAPIDLY MOST AREAS BY THIS EVENING...WITH SWEETWATER COUNTY TAPERING BY MID/LATE EVENING. RIDGE BUILDS IN OVERNIGHT WITH SOME CLEARING. WILL HAVE SOME DECENT RADIATIONAL COOLING WITH OVERNIGHT LOWS IN THE SINGLE DIGITS TO LOWER TEENS. EVEN SOME BELOW ZERO READINGS OVER THE WEST VALLEYS. INVERSIONS TO HANG ON TUESDAY AS WARM AIR MOVES IN ALOFT. HIGHS IN THE 20S TO MID 30S CAN BE EXPECTED. ISENTROPIC LIFT AND SOME LIMITED MOISTURE MAY BRING SOME LIGHT SNOW/FLURRIES OT THE NORTHERN MOUNTAINS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A WEAK SHORTWAVE MOVING THROUGH WEDNESDAY NIGHT WILL BRING A BETTER CHANCE OF LIGHT SNOW TO THE WEST AND BIGHORNS. .LONG TERM...THURSDAY THROUGH MONDAY A SHORTWAVE IN THE NORTHWEST FLOW ALOFT WILL MOVE ACROSS THE REGION ON THURSDAY. EXPECT SNOW SHOWERS FOR THE MOUNTAINS WITH A FEW SNOW SHOWERS ACROSS THE LOWER ELEVATIONS. MAY SEE SOME LINGERING SNOW SHOWERS IN THE MTS THURSDAY NIGHT WITH MOSTLY DRY WEATHER ELSEWHERE. ON FRIDAY...A COLD FRONT IS FORECAST TO MOVE THROUGH MONTANA INTO NORTHERN WY LATE IN THE DAY. MOISTURE AHEAD OF THIS FRONT MAY BRING SOME SNOW TO THE NORTHERN MTS FRIDAY. THE REST OF THE AREA LOOKS MOSTLY DRY. MAY NEED TO SCALE BACK PRECIP CHANCE IN THE CENTRAL AND SOUTH EVEN MORE AND CAN DO THIS TONIGHT IF MODEL TRENDS PERSIST. THE WEATHER PATTERN FOR FRIDAY NIGHT THROUGH MONDAY IS ONE THAT FEATURES THE FIRST MAJOR COLD OUTBREAK OF THE SEASON. THE GFS AND ECMWF AGREE ON THE COLD AIR. JUST HOW MUCH SNOW WILL OCCUR IS STILL UNCERTAIN. COULD BE THREE DAYS OF LIGHT SNOW WITH PERIODS OF ENHANCED SNOWFALL AS SHORTWAVES LIFT THROUGH THE EXPECTED TROUGH IN THE WEST. FORECAST WILL HAVE A CHANCE OF SNOW FRIDAY NIGHT THROUGH MONDAY IN ALL AREAS. TEMPS WILL BE MILD ON THURSDAY WITH SOME COOLING FRIDAY. THEN COLDER HIGHS SATURDAY AND QUITE COLD SUNDAY AND MONDAY. && .AVIATION... A PACIFIC LOW PRESSURE TROUGH MOVING INTO THE NORTHERN ROCKIES WILL SWEEP SOUTHEAST ACROSS WESTERN AND CENTRAL WYOMING TODAY. THE UPPER LEVEL TROUGH WILL BRING A COLD FRONT EAST AND SOUTH SPREADING LOW CEILINGS AND LOW VISIBILITIES IN AREAS OF SNOW ALONG AND BEHIND THE FRONT. AREAS OF IFR CEILINGS WILL OBSCURE THE HIGHER MOUNTAINS OF THE NORTH AND WEST EARLY THIS MORNING. THROUGH THE MORNING... THE LOW CEILINGS AND SNOW WILL SPREAD ACROSS THE WESTERN AND CENTRAL MOUNTAINS. THE LOW CEILINGS AND VISIBILITIES WILL SPREAD INTO THE LOWER ELEVATIONS OF THE WEST AND NORTH IN THE MORNING THEN SPREAD INTO THE CENTRAL BASINS THROUGH THE AFTERNOON WITH PREVAILING MVFR TO IFR CONDITIONS INCREASING ACROSS THE AREA AND CONTINUING THROUGH THE NIGHT. && .FIRE WEATHER... A STORM SYSTEM WILL BRING SNOW TO MOST OF THE STATE TODAY. A COLD FRONT MOVING THROUGH AS WELL...WITH WINDS SHIFTING TO THE NORTH TO NORTHEAST AS THE DAY PROGRESSES. THE MOUNTAINS WILL SEE A GENERAL 2 TO 4 INCHES OF SNOWFALL WITH LOWER ELEVATIONS OF AN INCH OR TWO. HIGHER AMOUNTS LIKELY OVER THE NORTHERN BIGHORN MOUNTAINS AS WELL AS ALONG THE EAST SLOPES OF THE ABSAROKAS AND WIND RIVERS AND CASPER MOUNTAIN. THE SNOW WILL MOVE OUT OF THE AREA TONIGHT WITH COLD TEMPERATURES FOR TUESDAY...WARMING WEDNESDAY AS WINDS RETURN TO THE FAVORED SPOTS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR WYZ008- 009. && SHORT TERM...TWB LONG TERM...AR AVIATION...C.BAKER FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST MON DEC 8 2008 WYZ001>020-022>030-091300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST MON DEC 8 2008 ...WINTER WEATHER ADVISORY BIG HORN MOUNTAINS THROUGH 5 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING SNOW TO MUCH OF WESTERN AND CENTRAL WYOMING TODAY. A COLD FRONT WILL MOVE THROUGH AS WELL AS SHIFTING THE WIND TO THE NORTH AND NORTHEAST. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE BIGHORN MOUNTAINS THROUGH 5 PM...WITH 4 TO 8 INCHES OF SNOW EXPECTED. SNOWFALL TOTALS IN THE WESTERN MOUNTAINS WILL BE IN THE 2 TO 4 INCH RANGE. AN INCH OR TWO CAN BE EXPECTED IN THE FAR WEST VALLEYS. EAST OF THE DIVIDE...THE SNOW WILL SPREAD INTO THE NORTH AND CENTRAL THIS MORNING AND INTO SWEETWATER COUNTY IN THE AFTERNOON. SNOWFALL WILL BE GREATEST ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAINS AS WELL AS CASPER MOUNTAIN WITH 3 TO 6 INCHES POSSIBLE IN THESE AREAS. LOWER ELEVATIONS ADJACENT TO THESE AREAS WILL SEE 1 TO 3 INCHES...WITH AN INCH OR TWO ELSEWHERE. THE SNOW WILL RAPIDLY TAPER THIS AFTERNOON AND EVENING. ROADS WILL BECOME SNOW COVERED AND SLICK AS THIS SYSTEM MOVES THROUGH. STAY ABREAST OF THE LATEST FORECASTS ON THIS QUICKLY DEVELOPING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM MAY BRING SIGNIFICANT SNOWFALL AND MUCH COLDER WEATHER ACROSS WEST AND CENTRAL WYOMING FRIDAY NIGHT THROUGH SUNDAY. THIS WINTER STORM SYSTEM WILL LIKELY HAVE SIGNIFICANT IMPACTS ON TRAVEL AND OUTDOOR ACTIVITIES. STAY TUNED FOR UPDATES LATER THIS WEEK ON THIS WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SNOWFALL AMOUNTS TODAY. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137262.